When Penticton firefighters responded to an overdose call on White Avenue Feb. 17 friends had already administered doses of naloxone. (Karissa Gall/Penticton Western News)

When Penticton firefighters responded to an overdose call on White Avenue Feb. 17 friends had already administered doses of naloxone. (Karissa Gall/Penticton Western News)

VIDEO: First responders save man friends say overdosed on fentanyl

Friends administered personal stores of naloxone before responders arrived

A man regained consciousness and was rushed to hospital after receiving several naloxone shots from friends and first responders on Feb. 17.

Just after 2 p.m. on Sunday, firefighters responded to the scene of an overdose on White Avenue in Penticton. Bystanders said their friend had overdosed on fentanyl.

“We arrived on scene and we found some of his friends doing some CPR on him,” Penticton Fire Department Capt. Rob Trupp told the Western News.

Related: How to use naloxone to stop a fentanyl overdose

Friends had already administered two doses of naloxone when the first responders arrived.

“Buddy of mine, he looked OK at the beginning and then he turned grey,” said Sylvain Demers, a Penticton resident. “Nobody had a Narcan kit handy, so I ran back to my storage, grabbed a Narcan kit just gave him a couple shots of Narcan.”

Naloxone is given out to regular users so they can help themselves or help their friends, Trupp said.

Responders administered two additional injections of Narcan as Demers and others stood by shouting “wake up Kyle” and “come on Kyle.”

When one of the firefighters asked if anyone else had been using the same stuff as the man who overdosed, one bystander said “Yeah, the whole town.”

Related: B.C. organ donors who tested positive for fentanyl up 26%

After 10 to 20 minutes, responders got the man’s heart beating and he regained consciousness.

“What happened?” the man said. Responders told him he had overdosed and rushed him to the hospital in stable condition.

Related: Fentanyl, cocaine, body armour seized in Okanagan suspected ‘dial a dope’ arrests

“There’s no such thing as heroin on the streets anymore,” Demers told the Western News after the ambulance drove off with his friend. “Fentanyl’s out there and that’s what everybody uses.”

“Yeah,” agreed Jennifer Lynn Atkins, another one of the man’s friends. “Hope he gets better when he gets out (of the hospital).”

“Some of us are lucky enough to quit and other ones aren’t so lucky,” Demers said. “That could have been one of the unlucky ones. I’m glad it wasn’t.”



karissa.gall@blackpress.ca

Like us on Facebook and follow us on Twitter

To report a typo, email: editor@pentictonwesternnews.com.